Haemolytic anaemia due to metformin

A S Kashyap, Shekhar Kashyap

Postgraduate Medical Journal · 2000 · 32 citations · 3 references

DOIFull text

Open access

Concepts

Abstract

Metformin is widely used in type 2 diabetes mellitus patients. Lowered levels of vitamin B12 and folate due to impaired gastrointestinal absorption have been documented with long-term metformin therapy,1 but clinically these effects are insignificant and do not cause anaemia. We report a patient with haemolytic anaemia caused by metformin. A 51-year-old woman presented at our hospital on 30 July 1998 with a history of osmotic symptoms of one month duration. On physical examination she was obese (body mass index 31.5). Investigations revealed fasting plasma glucose levels of 15 mmol/l (normal 4.2–6.1 mmol/l) without ketonuria. A clinical diagnosis of type 2 diabetes mellitus was made. Dietary modification was advised and metformin treatment started (850 mg bid). Nine days after starting treatment, she experienced easy fatiguability and developed jaundice. There was no history of fever, drug ingestion, alcohol intake, liver disease or blood transfusion. Clinically, she had pallor and scleral icterus. There was no other clinical abnormality.

References

3